Capravirine (new NNRTI for salvage) Clinical Trials Restricted
Drug Restricted in Patients Until Additional Safety Evaluation Resolved
NEW YORK and LA JOLLA, Calif., Jan. 25 /PRNewswire/ -- Pfizer announced today that it has restricted use of its investigational drug capravirine for some patients in clinical trials based on results of a 12-month animal toxicology study, which demonstrated an unexpected finding of vasculitis. This decision was reached in discussions with the FDA late Wednesday.
Vasculitis, an inflammation of the blood vessels, was observed in animals that received very high doses of capravirine in the 12-month toxicology study; this finding was not seen in previously conducted animal safety studies. Pfizer is working closely with the FDA to conduct additional animal toxicology studies to further evaluate the safety profile of capravirine. To date, no cases of vasculitis have been detected in patients receiving capravirine in the Pfizer trials.
What is vasculitis?
Vasculitis means inflammation of blood vessels. It can be very serious and can lead to clotting, strokes, lots of swelling, pain, organ damage,etc. It all depends on what blood vessels become inflamed.
Capravirine, a non-nucleoside reverse transcriptase inhibitor (NNRTI), is presently the subject of phase II and III clinical trials to determine the drug's safety and efficacy in people living with HIV. 650 patients are currently enrolled in six separate studies. The FDA is permitting treatment-experienced patients, who previously have failed NNRTIs but are responding well to capravirine, to continue their current capravirine drug regimens. The remaining patients will discontinue use of capravirine but will remain on study protocols.
"Patient safety is always paramount in our clinical studies," said Dr. Barry Quart, Senior Vice President, Pfizer Global Research & Development and Site Director, La Jolla Laboratories. "We remain committed to the capravirine program and expect to resume clinical trials once these safety issues have been resolved."